Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 6509  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (653 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed2168    
    Printed41    
    Emailed0    
    PDF Downloaded57    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2016  |  Volume : 64  |  Issue : 4  |  Page : 785-786

Statin-associated ocular myopathy mimicking ocular myasthenia: Rare occurrence


Department of Neurology, MS Ramaiah Medical College and Hospital, Bengaluru, Karnataka, India

Date of Web Publication5-Jul-2016

Correspondence Address:
Rohan Mahale
Department of Neurology, MS Ramaiah Medical College and Hospital, Bengaluru, Karnataka, India
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.185404

Rights and Permissions



How to cite this article:
Mahale R, Mehta A, Kempegowda MB, Shankar AK, John AA, Javali M, Srinivasa R. Statin-associated ocular myopathy mimicking ocular myasthenia: Rare occurrence. Neurol India 2016;64:785-6

How to cite this URL:
Mahale R, Mehta A, Kempegowda MB, Shankar AK, John AA, Javali M, Srinivasa R. Statin-associated ocular myopathy mimicking ocular myasthenia: Rare occurrence. Neurol India [serial online] 2016 [cited 2019 Nov 21];64:785-6. Available from: http://www.neurologyindia.com/text.asp?2016/64/4/785/185404


Sir,

The 3-hydroxy-3-methylglutaryl-CoA reductase inhibitors, more commonly known as statins, are the most efficient drugs used in the treatment of hypercholesterolemia. These are usually well-tolerated medications. Myotoxicity is the most severe side effect of the statins. It includes myalgia, myopathy, myositis, and rhabdomyolysis.[1] Around 10–15% of statin users develop some type of muscle symptoms. Statin-associated myopathy (SAM) is defined as the occurrence of muscle symptoms in addition to an elevation in the serum creatine kinase (CK) >10 times the upper limit of normal.[2] The involvement of ocular muscles in SAM has not been reported. We report a middle-aged lady, on simvastatin for 6 months duration, who presented with unilateral ptosis and external ophthalmoplegia sparing the pupil. The workup for myasthenia gravis was negative. There was complete resolution of symptoms with the cessation of simvastatin. This case depicts the rare occurrence of statin-associated ocular myopathy mimicking ocular myasthenia.

A 50-year-old lady presented with the history of drooping of left upper eyelid with double vision of 15 days duration. To start with, she noticed a double vision on looking to the left side with both eyes open that disappeared on closing one eye. The symptom was more pronounced during the evening hours. Within 7 days, she developed drooping of the left upper eyelid, which was more prominent during the evening hours. There was no eye pain, redness, chemosis, headache, or fever. There were no other cranial nerve symptoms or motor weakness. She was hypertensive and was on medications for control of blood pressure; she also had ischemic heart disease and was on on antiplatelet agents and statin. Her systemic examination was unremarkable. On neurological examination, she was conscious and oriented. Speech was normal. There was complete ptosis of the left upper eyelid with restricted lateral gaze [Figure 1]. Convergence was preserved. Pupils were reactive. Fundus examination and other cranial nerve assessment were normal. Motor and sensory examinations were normal. Plantar responses were flexor, and gait and cerebellar examinations were normal. Complete hemogram as well as renal, hepatic, and thyroid function tests were normal. Brain magnetic resonance imaging with contrast was normal. Serum creatine kinase (CK) and lactate were normal. Repetitive nerve stimulation (RNS) [3 Hz] of the orbicularis oculi did not show a decremental response and neostigmine test was negative. Serum acetylcholinesterase antibodies and muscle specific kinase were negative. A review of the medication history revealed that she was on simvastatin. The rare possibility of statin-associated ocular myopathy was considered. Simvastatin was stopped. Within 2 months, there was complete resolution of ptosis and normalization of extraocular movements with cessation of simvastatin [Figure 1].
Figure 1: (a) Ptosis of left upper eyelid; (b) disappearance of left upper eyelid ptosis

Click here to view


SAM usually affects the proximal muscles of the limb. Myalgia refers to the occurrence of muscle aches with statin usage and CK levels remain within the normal range. Myositis refers to elevated CK levels with the evidence of inflammation. Rhabdomyolysis is the most serious adverse effect, wherein there is markedly elevated CK with renal failure.[3] The exact pathomechanism of SAM is not fully known. Following are the postulated pathogenetic mechanisms in the causation of SAM. First, statins cause membrane hyperexcitability by altering the membrane fluidity due to cholesterol depletion.[4] Second, statins inhibit the synthesis of mevalonate, which is a precursor for both cholesterol and coenzyme Q10 (CoQ10). CoQ10 is an important cofactor of the electron transport chain and an essential antioxidant in the mitochondria and lipid membranes. Statin-induced CoQ10 deficiency causes myotoxicity.[5] Third, statins cause impairment of calcium homeostasis. It causes an increase in cytosolic calcium concentration by increasing the mitochondrial calcium permeability and calcium release from the sarcoplasmic reticulum. This increase in intracytosolic calcium causes mitochondrial membrane depolarization.[6] Fourthly, statins trigger apoptosis of skeletal muscles. They cause depletion of isoprenoids, which results in reduced protein geranylation and/or farnesylation that leads to elevated levels of cytosolic calcium and activation of the mitochondrial-mediated apoptotic signaling cascade.[7] Finally, genetic factors also play a role in SAM.

Muscle weakness in SAM is usually proximal, but distal muscular weakness has also been reported. The involvement of ocular muscles in SAM in isolation has not been reported. Our patient had left eye ptosis, more prominent during the evening hours with ophthalmoplegia. The clinical manifestations were suggestive of ocular myasthenia, but repetitive nerve stimulation and the neostigmine test were negative. The patient was on simvastatin, and the rare possibility of SAM was considered. There was amelioration of symptoms with cessation of simvastatin, suggesting the presence of statin-associated ocular myopathy.

Statin-associated ocular myopathy should be considered in the differential diagnosis of ocular myasthenia. A complete medication history of the patient is important.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Joy TR, Hegele RA. Narrative review: Statin-related myopathy. Ann Intern Med 2009;150:858-68.  Back to cited text no. 1
    
2.
Echaniz-Laguna A, Mohr M, Tranchant C. Neuromuscular symptoms and elevated creatine kinase after statin withdrawal. N Engl J Med 2010;362:564-5.  Back to cited text no. 2
[PUBMED]    
3.
Baer AN, Wortmann RL. Myotoxicity associated with lipid-lowering drugs. Curr Opin Rheumatol 2007;19:67-73.  Back to cited text no. 3
    
4.
Pierno S, De Luca A, Tricarico D, Roselli A, Natuzzi F, Ferrannini E, et al. Potential risk of myopathy by HMG-CoA reductase inhibitors: A comparison of pravastatin and simvastatin effects on membrane electrical properties of rat skeletal muscle fibers. J Pharmacol Exp Ther 1995;275:1490-6.  Back to cited text no. 4
    
5.
Kashani A, Phillips CO, Foody JM, Wang Y, Mangalmurti S, Ko DT, et al. Risks associated with statin therapy: A systematic overview of randomized clinical trials. Circulation 2006;114:2788-97.  Back to cited text no. 5
    
6.
Kuncl RW. Agents and mechanisms of toxic myopathy. Curr Opin Neurol 2009;22:506-15.  Back to cited text no. 6
    
7.
Mammen AL, Amato AA. Statin myopathy: A review of recent progress. Curr Opin Rheumatol 2010;22:644-50.  Back to cited text no. 7
    


    Figures

  [Figure 1]

This article has been cited by
1 Simvastatin
Reactions Weekly. 2016; 1618(1): 153
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow